Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 74, NWS Raleigh, NC

August 13, 2001Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 13, 2001, 7:15 PM EDT for Sampson County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 2001, 7:15 PM EDT (23:15 UTC)
Expired
Aug 13, 2001, 7:45 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 7:45 PM EDTThunderstorm Wind 50 EGarland, NCSeveral trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1813 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WUUS52 KRAH 132316
SVRRAH
NCC163-132345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
715 PM EDT MON AUG 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAMPSON COUNTY IN NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN SAMPSON COUNTY...OR ABOUT 12
  MILES SOUTH OF CLINTON...MOVING EAST AT 25 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:00 PM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 2:00 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT MON AUG 13 2001

.SHORT TERM...HOTTEST CONVECTION MOVING THROUGH CENTRAL NC
ASSOCIATED WITH VORT LOBE AND PREFRONTAL SURFACE TROUGH. SHOWERS
BEHIND DIMINISHING IN AREAL COVERAGE. DEEPER TROPICAL MOISTURE
SLOWLY BEING PUSHED EASTWARD AS WELL. COLD FRONT EDGING INTO WRN
PORTIONS OF VA AIRMASS STILL UNSTABLE AHEAD OF COLD FRONT. WILL KEEP
CHANCE POPS IN FORECAST FOR TONIGHT IN THE 30 - 50 PERCENT RANGE
WEST TO EAST. AREA COVERAGE LESS TONIGHT DUE TO DEEPER MOISTURE
MOVING EASTWARD. SW WINDS SHIFTING TO NLY IN WRN CWA LATE. LOWS 68 -
75 WEST TO EAST.

.LONGER TERM...TRENDS SUPPORT MODELS PUSHING PROGRESSIVE 500 MB
TROUGH EASTWARD WITH FRONT INTO CENTRAL CWA TUE AM. SURFACE HIGH
PRESSURE IN THE OHIO VALLEY WITH DRIER AIR INTO NC. PLAN KEEP LOW
CHC POPS FOR EARLY MORNING SHOWERS ERN CWA. OTHERWISE NO POPS AND
NLY SURFACE WINDS. HIGH PRESSURE IN CONTROL TUE NIGHT - WED. HIGHS
TUE AND WED IN THE 80S. LOWS TUE NIGHT IN THE 60S.

.EXTENDED...LONGWAVE TROUGH OVER EASTERN TWO THIRDS OF THE NATION IS
CONTINUALLY REINFORCED THROUGHOUT THE EXTENDED PERIOD AS VORTICES
DROP SOUTHWARD OUT OF CENTRAL CANADA AND MOVE EASTWARD OVER THE TOP
OF THE SOUTHWEST RIDGE. MODELS SOLUTIONS DIFFER ON STRENGTH AND
SPEED OF THESE FEATURES. HOWEVER...THEY ARE IN FAIRLY GOOD AGREEMENT
ON BRINGING SURFACE FRONT TRHOUGH NORTH CAROLINA SATURDAY AND
STALLING JUST TO THE SOUTH AND EAST. CURRENT FORECAST OF CHANCE OF
SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY LOOKS GOOD.

KK/SB

In the hours before

Special weather statement, Aug 13, 1:40 PM EDT, 5 hours 35 minutes before
NCZ011-027-028-042-043-075>078-083>086-088-089-131900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
140 PM EDT MON AUG 13 2001

...THUNDERSTORMS WITH HEAVY SHOWERS WILL MOVE ACROSS THE AREA...

A LINE OF HEAVY SHOWERS ASSOCIATED WITH THUNDERSTORMS WILL BE
ACCOMPANIED BY GUSTY WINDS AND FREQUENT LIGHTNING WILL MOVE THROUGH
SCOTLAND NECK... LOUISBURG... PRINCETON... DUNN... ERWIN...
FAYETTEVILLE... AND ROCKINGHAM PRIOR TO 2 PM. THE LINE OF THUNDER
WILL CONTINUE TO THE EAST AND AFFECT ROCKY MOUNT... WILSON...
TARBORO... GOLDSBORO... AND CLINTON PRIOR TO 3 PM. ONLY LIGHT RAIN
AND ISOLATED THUNDERSTORMS WILL BE BEHIND THE LINE OF THUNDERSTORMS.
Special weather statement, Aug 13, 3:06 PM EDT, 4 hours 9 minutes before
NCZ011-027-028-042-043-078-089-132100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
306 PM EDT MON AUG 13 2001

...THUNDERSTORMS WITH HEAVY SHOWERS WILL MOVE ACROSS THE AREA...

THE SHOWERS WILL HAVE RAINS UP TO 1.5 INCHES PER HOUR... FREQUENT
LIGHTNING... AND GUSTY WINDS.  HEAVY SHOWERS MAY CAUSE SOME WATER TO
MOVE ACROSS ROADWAYS MAKING DRIVING VERY DANGEROUS. RAINS WILL
AFFECT ROCKY MOUNT... WILSON... TARBORO... GOLDSBORO... FREMONT...
GRANTHAM... AND CLINTON PRIOR TO 5 PM.

DO NOT DRIVE ACROSS FLOODED ROADWAYS AS IT IS THE LEADING CAUSE OF
FATILITIES WITH HEAVY RAINS IN NORTH CAROLINA. IF YOU ARE NOT SURE
OF THE WATER DEPTH...STOP... TURN AROUND...AND TAKE ANOTHER ROUTE.

JWC
Special weather statement, Aug 13, 4:54 PM EDT, 2 hours 21 minutes before
NCZ007-021>024-038-039-132245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
454 PM EDT MON AUG 13 2001

...A LINE OF THUNDERSTORMS APPROACHING THE TRIAD FROM THE
NORTHWEST...

A LINE OF THUNDERSTORMS FROM NEAR DOBSON EAST THROUGH PILOT
MOUNTAIN... HANGING ROCK... AND EDEN WILL CONTINUE MOVING SOUTHEAST
AT 30 MPH AND INTO THE PIEDMONT TRIAD BETWEEN 500 PM AND 530 PM. THE
STRONGEST THUNDERSTORMS WILL MOVE INTO THE RURAL HALL...
PFAFFTOWN... KERNERSVILLE AND SUMMERFIELD AREAS BY 520 PM... AND
REACH CLEMMONS TO WINSTON-SALEM TO THE PIEDMONT TRIAD AIRPORT BY 530
OR 545 PM.

FREQUENT LIGHTNING WILL POSE THE MOST SIGNIFICANT DANGER WITH THESE
STORMS. ANYONE INVOLVED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER
INDOORS AS SOON AS THE SKY TO THE NORTHWEST DARKENS OR WHEN THUNDER
IS FIRST HEARD. ONLY RESUME OUTDOOR ACTIVITIES AFTER THUNDER IS NO
LONGER HEARD. MOTORISTS ARE URGED TO USE CAUTION WHILE DRIVING
DURING THIS EVENINGS RUSH HOUR. JUST A LITTLE WATER ON THE ROAD
WILL CAUSE HYDROPLANING FOR THOSE GOING TOO FAST.

THE LINE OF THUNDERSTORMS IS EXPECTED TO DRIFT THROUGH THE ENTIRE
PIEDMONT TRIAD DURING THE EARLY EVENING HOURS... REACHING
LEXINGTON... GREENSBORO AND BURLINGTON BETWEEN 600 AND 700 PM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

BADGETT$$
Special weather statement, Aug 13, 5:45 PM EDT, 1 hour 30 minutes before
NCZ007-021>024-038-039-132245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT MON AUG 13 2001

...A LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH THE TRIAD...

A LINE OF SHOWERS AND THUNDERSTORMS AT 545 PM EXTENDED ACROSS THE
NORTHERN SECTIONS OF THE PIEDMONT TRIAD AREA. THE LINE HAS SHOWN A
DIMINISHING TREND DURING THE PAST HOUR BUT STILL POSES A THREAT AS
IT MOVES SOUTHEAST AT 25 MPH THROUGH THE AREA. THE STRONGEST
THUNDERSTORMS IN THE LINE WILL AFFECT STANLEYVILLE AND WALKERTOWN
THROUGH 615 PM. THE LINE OF STORMS MAY ALSO INCREASE IN INTENSITY AS
IT MOVES SOUTHEAST INTO THE WINSTON-SALEM... GREENSBORO... AND
BURLINGTON AREAS BETWEEN 630 PM AND 800 PM. THE AIR MASS REMAINS
VERY FAVORABLE FOR FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS.

FREQUENT LIGHTNING WILL POSE THE MOST SIGNIFICANT DANGER WITH THESE
STORMS. ANYONE INVOLVED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER
INDOORS AS SOON AS THE SKY TO THE NORTHWEST DARKENS OR WHEN THUNDER
IS FIRST HEARD. ONLY RESUME OUTDOOR ACTIVITIES AFTER THUNDER IS NO
LONGER HEARD. MOTORISTS ARE URGED TO USE CAUTION WHILE DRIVING
DURING THIS EVENINGS RUSH HOUR. JUST A LITTLE WATER ON THE ROAD WILL
CAUSE HYDROPLANING FOR THOSE GOING TOO FAST.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

BADGETT$$
Special weather statement, Aug 13, 6:50 PM EDT, 25 minutes before
NCZ078-089-140030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
650 PM EDT MON AUG 13 2001

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL OVER SAMPSON
AND SOUTHEAST WAYNE COUNTIES...

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL AND FREQUENT LIGHTNING
WILL MOVE EAST AT 25 MPH ACROSS MOST OF SAMPSON AND SOUTHEAST WAYNE
COUNTIES THROUGH 800 PM. THE STRONGEST STORMS WILL AFFECT THE
CLINTON... ROSEBORO... GARLAND... AND HARRELLS AREAS IN SAMPSON
COUNTY AND THE SEVEN SPRINGS AND WALNUT CREEK REGIONS OF WAYNE
COUNTY.

OCCASIONAL TO FREQUENT LIGHTNING WILL POSE THE MOST SIGNIFICANT
DANGER WITH THESE STORMS. THOSE INVOLVED WITH OUTDOOR ACTIVITIES
SHOULD MOVE TO AN INDOOR SHELTER AS SOON AS THUNDER IS HEARD OR THE
SKY TO THE WEST DARKENS.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

BADGETT
Special weather statement, Aug 13, 7:00 PM EDT, 15 minutes before
NCZ007-021>024-038-039-140030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT MON AUG 13 2001

...SHOWERS AND SCATTERED THUNDERSTORMS OVER THE PIEDMONT TRIAD...

A LINE OF SHOWERS AND THUNDERSTORMS AT 650 PM EXTENDED ACROSS
FORSYTH... WESTERN AND NORTHERN GUILFORD... AND NORTHWEST ALAMANCE
COUNTIES. THE THUNDERSTORMS WERE OVER THE WINSTON-SALEM AREA AND
EXTENDED SOUTHEAST INTO HIGH POINT. OCCASIONAL LIGHTNING WAS
OCCURRING IN THESE AREAS ALONG WITH SOME LOCALLY HEAVY DOWNPOURS.
THESE STORMS WILL AFFECT DAVIDSON... GUILFORD... AND ALAMANCE
COUNTIES INCLUDING LEXINGTON... THOMASVILLE... HIGH POINT...
GREENSBORO AND HIGH ROCK LAKE BETWEEN 700 AND 800 PM.

THE LIGHTNING WILL POSE THE MOST SIGNIFICANT DANGER WITH THESE
STORMS THIS EVENING. ANYONE INVOLVED IN OUTDOOR ACTIVITIES SHOULD
SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. ONLY RESUME
OUTDOOR ACTIVITIES AFTER THUNDER IS NO LONGER HEARD. MOTORISTS ARE
URGED TO USE CAUTION WHILE DRIVING THIS EVENING. JUST A LITTLE
WATER ON THE ROAD WILL CAUSE HYDROPLANING FOR THOSE GOING TOO FAST.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

BADGETT$$

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.